Colorado, 2001

Tornado and Flash Flood in Colorado, June 7, 2001

June 7, 2001 · NWS PUB · 13 events in 6 counties and zones

11 hail, 1 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
$3.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 2:00 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 2:00 AM MST, 10 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT THU JUN 7 2001

CHANCE FOR SEVERE WEATHER TODAY AND PRECIP CHANCES THROUGH THE
PERIOD ARE THE MAIN CHALLENGES.

UPPER RIDGE WILL BE CENTERED OVER WESTERN NM TODAY.  THERE WILL BE
MORE MOISTURE OVER THE AREA THAN THERE WAS YESTERDAY.  NO
SIGNIFICANT DISTURBANCES TO MOVE ACROSS THE AREA...BUT THE
COMBINATION OF DAYTIME HEATING THE MOISTURE AND UPSLOPE ON THE
EASTERN PLAINS...WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  WEAK SURGE ENTERED THE AREA TONIGHT.
MODEL TEMPS OVER THE AREA FOR TODAY LOOK SIMILAR TO YESTERDAY WHICH
IS IN LINE WITH FWC GUIDANCE NUMBERS. ADDED CLOUD COVER TODAY COULD
MEAN SLIGHTLY COOLER TEMPS...BUT MAV GUIDANCE IN SOME AREAS LOOKS
TOO COOL.  WILL GO CLOSER TO FWC NUMBERS.  SPC HAS MUCH OF THE
SOUTHEAST PLAINS IN A SLGT RISK FOR SEVERE WEATHER.  DEW POINTS IN
THE MID 50S TO NEAR 60 EXPECTED THIS AFTERNOON OVER THE FAR EASTERN
PLAINS WITH MODERATE 0-6KM SHEAR.  LI'S EXPECTED TO RANGE FROM -2
TO -4 OVER THE EASTERN PLAINS IN THE AFTERNOON AS WELL.  LAPSE RATES
OVER THE AREA RANGE FROM 7 TO 8 C/KM.  SUSPECT BEST CHANCES FOR
SEVERE WOULD BE MORE OVER THE FAR EASTERN PLAINS WHERE BEST
MOISTURE..HIGHEST LOW LEVEL MOISTURE AND BEST INSTABILITY IS
EXPECTED.

EXPECT MOST SHOWERS AND THUNDERSTORMS TO END AFTER THE EVENING
HOURS...BUT SOME OVER THE FAR EASTERN PLAINS COULD LINGER BEYOND
THE EVENING.  OVERNIGHT LOWS SHOULD BE NEAR GUIDANCE NUMBERS WHICH
ARE A LITTLE ABOVE NORMAL.

ON FRIDAY THE UPPER RIDGE STRENGTHENS OVER THE AREA BUT REMAINS
CENTERED OVER WESTERN NM.  THE ATMOSPHERE OVER THE FORECAST AREA
LOOKS A LITTLE DRIER...BUT PROBABLY WILL STILL BE ENOUGH MOISTURE
TO KEEP THE SLIGHT CHANCE POPS MAINLY EASTERN AREAS.  MODEL TEMPS
SHOW LITTLE OR NO CHANGE OVER THE AREA.  AFTER SOME EVENING SHOWERS
AND THUNDERSTORMS SKIES SHOULD BE ONLY PARTLY CLOUDY WITH OVERNIGHT
LOWS NEAR OR A LITTLE ABOVE SEASONAL NORMS.

EXTENDED (SAT-WED):  SAT AND SUN THE UPPER RIDGE IS STILL CENTERED
OVER NM AND MODELS NOT SHOWING MUCH FOR MOISTURE OVER THE FORECAST
AREA...AND THE DRY FORECAST STILL LOOKS GOOD.  700MB TEMPS WARM TO
BETWEEN 16 AND 18 DEG C.  SUNDAY NIGHT AND MONDAY AN UPPER LOW WILL
BE MOVING THROUGH CENTRAL CANADA AND WILL FLATTEN THE RIDGE OVER THE
AREA. OVER THE FORECAST AREA TEMPS WILL STILL BE WARM LIKE ON SAT
AND SUN...AND MOISTURE IS STILL LACKING. ON TUE AS THE UPPER LOW
CONTINUES MOVING EAST THROUGH CENTRAL CANADA THE UPPER TROUGH MOVES
INTO THE NORTHERN PLAINS STATES AND IN CO WE GET AN UPSLOPE SURGE
ALONG WITH COOLER TEMPS AND AN INCREASE IN MOISTURE OVER EASTERN
AREAS.  ON WED TEMPS WILL BE SIMILAR TO OR ONLY SLIGHTLY WARMER THAN
ON TUE.  THE MRF ALSO SHOWS SOME MOISTURE STILL OVER EASTERN AREAS
ALONG WITH CONTINUED LOW LEVEL EASTERLY WINDS.  WILL ADD A SLIGHT
CHANCE FOR PRECIP TO THESE TWO DAYS.

PUB...NONE.

In the hours before

Special weather statement, Jun 7, 10:50 AM MST, 1 hour 46 minutes before
COZ058>081-071945-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT THU JUN 7 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR A
FEW SEVERE STORMS OVER PORTIONS OF THE SOUTHEAST PLAINS...

INCREASED LOW LEVEL MOISTURE TODAY ALONG WITH UPSLOPE FLOW...AND
DAYTIME HEATING...WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN MOUNTAINS. CURRENT
SATELLITE AND RADAR DATA INDICATE SHOWERS AND THUNDERSTORMS ARE NOW
DEVELOPING ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND
OVER PIKES PEAK AND THE PALMER DIVIDE REGIONS.

THESE THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS THIS AFTERNOON...AND
CONTINUE ACROSS THE ADJACENT PLAINS...INTO A MORE UNSTABLE
ENVIRONMENT OVER THE EASTERN COLORADO THIS EVENING. THE MOST UNSTABLE
AIR AND BEST SHEAR CONTINUES TO BE OVER KIOWA...BENT...PROWERS AND
BACA COUNTIES...WITH ONE OR TWO SEVERE STORMS POSSIBLE THROUGH
TONIGHT. MODERATELY UNSTABLE AIR...ALONG WITH WEAK TO MODERATE SHEAR
CONTINUES TO BE ACROSS EL PASO COUNTY...PUEBLO...CROWLEY...OTERO AND
LAS ANIMAS COUNTIES...WHICH COULD ALSO RESULT IN A FEW SEVERE STORMS
IN THESE AREAS. THE MAIN THREATS FROM SEVERE STORMS ACROSS THESE
AREAS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO POSSIBLE ACROSS THE EASTERN PLAINS...WHERE THE BEST SHEAR
WILL BE IN PLACE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST CONDITIONS AND
FORECASTS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

The radar

The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Prowers

When
June 7, 12:36 PM MST to 12:41 PM MST
Where
Prowers County, 1 mi E of Wiley
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -102.700

Hail, Bent

When
June 7, 12:47 PM MST to 12:52 PM MST
Where
Bent County, 4 mi NE of Mc Clave
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -102.800

Hail, Bent

When
June 7, 12:58 PM MST to 1:03 PM MST
Where
Bent County, 5 mi NE of Mc Clave
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -102.783

Hail, El Paso

When
June 7, 3:00 PM MST to 3:05 PM MST
Where
El Paso County, 10 mi N of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.817

Hail, Teller

When
June 7, 3:00 PM MST to 3:05 PM MST
Where
Teller County, Divide
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -105.150

Hail, Bent

When
June 7, 3:10 PM MST to 3:15 PM MST
Where
Bent County, Las Animas
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Hail, Teller

When
June 7, 3:21 PM MST to 3:26 PM MST
Where
Teller County, Woodland Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -105.067

Flash Flood, Bent

When
June 7, 3:29 PM MST to 5:00 PM MST
Where
Bent County, Ft Lyon
Reported by
TRAINED SPOTTER
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Hail, Bent

When
June 7, 3:30 PM MST to 4:15 PM MST
Where
Bent County, Ft Lyon
Measured
3 in hail
Property damage
$6.0 million
Crop damage
$3.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.100, -103.150

A slow moving very severe thunderstorm brought very heavy rain, causing flooding, and hail around baseball size to the Ft. Lyon area for nearly an hour. Highway 50 was under water for over an hour near Ft. Lyon. Many residences experienced basement flooding. The large hail broken out windows and destroyed roofs on houses. Many vehicles also sustained major damage. The VA Medical Center's tile roof was completely destroyed, along with many windows. The grounds also sustained major damage. In addition, crops were totally destroyed in the area. Damage estimates were still preliminary at the time of submission.

Tornado, Bent

When
June 7, 3:33 PM MST to 3:35 PM MST
Where
Bent County, 4 mi E of Las Animas
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.150

A tornado occurred over open country for a brief time and caused no known damage.

Hail, El Paso

When
June 7, 3:35 PM MST to 3:40 PM MST
Where
El Paso County, Black Forest
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.700

Hail, Custer

When
June 7, 4:20 PM MST to 4:25 PM MST
Where
Custer County, 9 mi W of Wetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -105.250

Hail, Baca

When
June 7, 5:10 PM MST to 5:15 PM MST
Where
Baca County, 8 mi NW of Pritchett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -102.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251486, 5251487, 5251488, 5251491, 5251492, 5251489, 5251493, 5251490, 5251536, 5251532, 5251533, 5251534, 5251535.